Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Wilmington, OH

June 25, 2009Bracken County, Pendleton County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jun 25, 2009, 3:27 PM EDT for Bracken County, Pendleton County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2009, 3:27 PM EDT (19:27 UTC)
Expired
Jun 25, 2009, 6:30 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Bracken County, KY, Pendleton County, KY

The radar

The Cincinnati radar (KILN), 89 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 251927
FFWILN
KYC023-191-252230-
/O.NEW.KILN.FF.W.0007.090625T1927Z-090625T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BRACKEN COUNTY IN NORTHERN KENTUCKY...
  EASTERN PENDLETON COUNTY IN NORTHERN KENTUCKY...

* UNTIL 630 PM EDT.

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED OVER 2 INCHES OF RAIN HAD FALLEN OVER THE 
  KINCADE CREEK AREA SINCE 230 PM. KINCADE CREEK FLOWS FROM WESTERN 
  BRACKEN INTO EASTERN PENDELTON COUNTY. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  1 TO 2 INCHES POSSIBLE THROUGH 630 PM EDT. RUNOFF FROM THIS   
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BERLIN...
JOHNSVILLE...LENOXBURG...MOUNT AUBURN...NEAVE AND PETRA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3868 8431 3881 8430 3878 8413 3858 8411
      3857 8412

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:02 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 1:02 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
102 PM EDT THU JUN 25 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL TRAVEL ACROSS THE REGION TODAY AND TONIGHT. THE
FRONT WILL MOVE SLOWLY SOUTH OF THE AREA ON FRIDAY...AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. THE HIGH WILL DROP
SOUTHEAST ON SATURDAY IN ADVANCE OF THE NEXT COLD FRONT DUE TO
ARRIVE ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST GUIDANCE IS SUGGESTING THAT BEST POPS WILL BE ACRS THE
S...WITH WWD BUILDING CONVECTION AS H8 CONVERGENCE WORKS NW. ACRS
THE N BUT MUCH HAPPENS UNTIL AFT 00Z...WHEN FNT PUSHES TOWARDS THE
FA. THIS SEEMS TO BE BACKED BY WHAT WE ARE SEEING ON RADAR.

UPDATED FCST TO SHOW THE ABOVE MENTIONED TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL
LINGER TONIGHT. LATEST GFS AND ECMWF HAVE SLOWED PROGRESS OF THE
FRONT ON FRIDAY...SO RETAINED CHANCE OF THUNDERSTORMS FOR MOST
LOCATIONS.

DRY WEATHER WILL MOVE IN BY FRIDAY NIGHT WITH HIGH PRESSURE. THE
DRY PERIOD WILL CONTINUE ON SATURDAY AS THE HIGH CENTER MOVES
SOUTHEAST. MORE WARM SUMMER WEATHER IS IN STORE WITH HIGHS IN THE
MID AND UPPER 80S ON FRIDAY THEN BACK UP TO AROUND 90 ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH FRONT PUSHING TO THE SE OF AREA...HAVE GONE MOSTLY CLEAR FOR
FRI NIGHT WITH AREA DOMINATED BY HIGH PRESSURE THROUGH MUCH OF
SATURDAY. HIGHEST H8 HEIGHTS REMAIN TO SOUTH OF AREA...THOUGH ECMWF
BUILDING RIDGE INTO SOUTHERN AREA A LITTLE MORE THAN GFS...WHICH IS
MORE SIMILAR TO THE GFS ENSEMBLE MEAN. WITH ECMWF A LITTLE CLOSER TO
THE ENS MEAN...AND HAVE SIDED WITH THE COMBINATION OF THESE TWO FOR
FORECAST SOLUTION. AS A RESULT...HAVE GONE HIGHER THAN MAV MOS
GUIDANCE FOR HIGHS ON SAT/SUN WITH H8 TEMPS 18-20 C
SAT/SUN...ESPECIALLY ACRS THE S AND WEST. HAVE CONTINUED THE
PRECIP THREAT FOR SAT NIGHT/SUNDAY WITH WEAK FRONT DROPPING
THROUGH GREAT LAKES...THOUGH SLIGHTLY SLOWER WITH THE ONSET.

ECMWF/ENS SOLUTION ESPECIALLY TRUE FOR THE H5 DEEP LOW PUSHING
THROUGH GTLAKES ON MON/TUE. OPERATIONAL GFS CUTS OFF LOW AND LINGERS
IT IN WRN GREAT LAKES...WHILE 00Z ECMWF HAS A FARTHER EAST SOLUTION
WITH THE CUT OFF LOW. THE ENS MEAN SHOWS A MORE PROGRESSIVE BUT
STILL SOLUTION CLOSER TO THE 00Z ECMWF. JUST CHECKING THE 12Z ECMWF
NOW HAS UPR LOW A LITTLE FURTHER WEST...SO IF THIS TREND CONTINUES
IT MAY BE NECESSARY TO INTRODUCE PRECIP INTO THE NE FORECAST AREA
FOR TUE.

STILL KEPT TEMPS NEXT WEEK CLOSE TO CLIMATOLOGY...SO FEW CHANGES
HERE. IF 12Z ECMWF SOLUTION LOOKS TO BE CHOICE...WOULD THEN NEED TO
LOWER TEMPS FOR TUE/WED IN THE NE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MID LEVEL SHORTWAVE TO DIG SOUTHEAST THRU THE GREAT LAKES TODAY/TONIGHT.
ASSOCIATED SLOW MOVING COLD FRONT TO DROP SOUTH INTO THE SRN GREAT LAKES
THIS AFTN AND THEN TO NEAR THE OHIO RIVER BY FRIDAY MORNING. IN THE
WARM AIRMASS AHD OF THIS FRONT...ISOLD SHOWERS AND THUNDERSTORMS
WHICH DEVELOPED OVERNIGHT DUE TO THE WEAK CONVERGENCE FROM A PRE-
FRONTAL TROF AND MARGINAL INSTBY HAVE DIMINISHED IN COVERAGE. SOME
PATCHY MVFR VSBY RESTRICTIONS WL BURN OFF QUICKLY THIS MORNING.

EXPECT THE AIRMASS TO DESTABILIZE THIS AFTN. GFS SOLN APPEARS OVER
DONE WITH SFC DEWPOINTS OF 75 PLUS AND THUS OVERESTIMATES THE INSTABILITY.
NAM APPEARS MORE REALISTIC WITH MODERATE INSTBY DEVELOPING WITH BLYR
CAPES OF 2000-2500 J/KG DURG THE AFTN.

EXPECT SCTD SHOWERS/THUNDERSTORMS TO DEVELOP DURG THIS AFTN IN THE MODERATE
INSTBY AND COVERAGE OF THESE STORMS SHUD INCREASE DURG THE LATE AFTN...ESPECIALLY
ACRS THE NRN TAF SITES CLOSER TO THE FRONTAL BOUNDARY. DUE TO UNCERTAINTY
OF TIMING AND COVERAGE HAVE TEMPO GROUPS FOR SHOWERS WITH CB MENTIONED.
WITH THE FRONTAL BOUNDARY PUSHING THRU THE TAF SITES OVERNIGHT...HAVE
CONTD VCSH WITH CB MENTION. HAVE THREAT FOR PRECIP ENDING AT 30
HOUR KCVG TAF SITE AT 15Z ON FRIDAY.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...JDR
AVIATION...AR
Hazardous weather outlook, Jun 25, 2:34 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT THU JUN 25 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>055-060>065-
070>074-077>082-088-261845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
234 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CROSS THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATELY UNSTABLE AIRMASS ASSOCIATED WITH
THE FRONT. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

OHZ026-034-035-043>046-056-261845-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-LICKING-
234 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL CROSS THE AREA TODAY AND TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATELY UNSTABLE AIRMASS ASSOCIATED WITH
THE FRONT. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 25, 11:40 AM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 AM EDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     GETTYSBURG              40.12N 84.50W
06/25/2009                   DARKE              OH   LAW ENFORCEMENT

            A CHIMNEY WAS BLOWN OVER. SEVERAL TREES AND POWER LINES
            DOWNED.

&&

HATZOS
Special weather statement, Jun 25, 2:16 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
216 PM EDT THU JUN 25 2009

KYZ093-096-097-OHZ078-251900-
CAMPBELL KY-PENDLETON KY-BRACKEN KY-CLERMONT OH-
216 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLERMONT...
NORTHWESTERN BRACKEN...NORTHEASTERN PENDLETON AND CAMPBELL COUNTIES
THROUGH 300 PM EDT...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED FOUR MILES NORTHWEST OF MOSCOW...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PEACH
GROVE...IVOR...MOSCOW...MOUNT AUBURN...NEVILLE...FOSTER...WILLOW
GROVE...LENOXBURG...CHILO...BRADFORD...UTOPIA AND JOHNSVILLE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:44 PM EDTSevere Thunderstorm WarningILNLewis46 min
Jun 25, 2:49 PM EDTSevere Thunderstorm WarningILNBracken, Campbell, Pendleton, Robertson41 min
Jun 25, 3:06 PM EDTAreal Flood AdvisoryILNBracken, Robertson114 min
Jun 25, 4:00 PM EDTSevere Thunderstorm WarningILNBracken, Pendleton45 min
Jun 25, 4:13 PM EDTTornado WarningILNPendleton32 min
Jun 25, 4:23 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton, Pendleton37 min
Jun 25, 4:55 PM EDTFlash Flood WarningILNPendleton2 hr
Jun 25, 6:07 PM EDTSevere Thunderstorm WarningILNBoone38 min
Jun 25, 6:58 PM EDTFlash Flood WarningILNPendleton2 hr
Jun 25, 7:14 PM EDTSevere Thunderstorm WarningILNBoone, Campbell, Kenton46 min
Jun 25, 7:28 PM EDTAreal Flood AdvisoryILNBoone, Kenton2 hr
Jun 25, 7:41 PM EDTFlash Flood WarningILNBoone2 hr
Jun 25, 7:49 PM EDTSevere Thunderstorm WarningILNGrant, Owen41 min
Jun 25, 7:49 PM EDTSevere Thunderstorm WarningILNBoone, Kenton41 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.